Kansas, 2007

Heavy Rain in Kansas, March 31, 2007

March 31, 2007 · NWS DDC · 5 events in 3 counties and zones

Heavy rain fell on parts of south central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Heavy rain fell on parts of south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 30, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 30, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1146 PM CDT FRI MAR 30 2007

.UPDATE...

5-3QVEC CONV AND 7-5 OMEGA WHICH RELATED WELL TO THE PCPN EARLIER
THIS EVENING OVER NW OK AND SC KS. THE GFS AND WRF CONTINUE TO
KEEP THIS SYNOPTIC LIFT OVER SW KANSAS THROUGH SATURDAY MORNING
SO WILL KEEP FLOOD WATCH GOING FOR OUR EASTERN CWA. THE LATEST
RUNS HOWEVER INDICATED THAT THE WESTERN EDGE OF THE BETTER
DYNAMICS NOW WILL BE A LITTLE FURTHER WEST THAN PREVIOUSLY THOUGHT
AND GIVEN THE RAIN WHICH FELL EARLIER THIS EVENING SOUTH OF KGCK
AM CONCERN ABOUT SOME FLOODING ISSUES HERE. HAVE THEREFORE
EXPANDED THE FLOOD WATCH TO INCLUDE FINNEY...HASKELL AND SEWARD
COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT FRI MAR 30 2007/

DISCUSSION...

DAYS 1-2...

12Z UPPER AIR ANALYSIS SHOWING NORTHERN BRANCH OF H3 JET WELL INTO
CANADA ALONG WITH A +130KT JET STREAK OVER QUEBEC. SUBTROPICAL JET
PUNCHING INTO THE SOUTHWESTERN AREAS OF TX WITH SOUTHERN BRANCH OF
POLAR JET MOVING AROUND BASE OF UPPER LOW. ASSOCIATED +90KT JET
STREAK MOVING ACROSS WESTERN TX VIA SOUTHERN BRANCH OF POLAR JET AND
+90KT JET STREAK MOVING INTO SOUTHWEST TX ASSOCIATED WITH
SUBTROPICAL JET. TEMPERATURES AT H5 WITH CORE OF UPPER LOW WERE INTO
THE -20C TO -28C RANGE. H7 AND H85 TEMPERATURES ASSOCIATED WITH COLD
H5 LOW WERE BELOW 0C ACROSS WY/CO. H85 ANALYSIS HAD BEST MOISTURE
ACROSS THE EASTERN HALF OF TX/OK/KS AND SURGING BACK INTO NE AND THE
DAKOTAS.

MODELS ARE IN FAIRLY REASONABLE AGREEMENT WITH UPPER SYSTEM
DEVELOPING A NORTHERN H5 LOW AND A SOUTHERN H5 LOW. THIS APPEARS
REASONABLE GIVEN 12Z UPPER AIR ANALYSIS THIS MORNING HINTING AT
SECONDARY LOW FORMATION OVER NM/TX REGION. DO SEE DIFFERENCES IN
SPEED OF EXITING SYSTEM BY 06Z SAT. NAM CLOSES OFF SYSTEM QUICKER
AND IS STRONGER. GFS/UKMET ARE SLOWER TO CLOSE SYSTEM THUS CAUSES A
QUICKER PROGRESSION ACROSS WESTERN KS. THE NAM CONTINUES TO SHOW
INCREASING MOTION WITH SUBSEQUENT RUNS. WILL LEAN TOWARD A QUICKER
SOLUTION OF THE GFS/UKMET/ECMWF.

FORECAST CHALLENGES ABOUND OVER THE NEXT COUPLE OF DAYS.

VISIBLE SATELLITE ALREADY SHOWING AN INCREASE IN MOISTURE ACROSS
SOUTHERN CWA.

AS SYSTEM BEGINS TO PULL NORTHEAST, A SUBSTANTIAL INCREASE IN
ISENTROPIC LIFT OCCURS ACROSS MUCH OF THE CENTRAL AND EASTERN FA.
SPECIFIC HUMIDITY VALUES IN EXCESS OF 5 G/KG ARE FOUND ACROSS THIS
REGION. PW VALUES NEAR 1 INCH IN SE CORNER OF FA WITH 0.75 INCHES
INTO CENTRAL AREAS THROUGH SAT MORNING. DO NOT SEE MUCH IN THE WAY
OF INSTABILITY, WITH THE EXCEPTION OF EXTREME SOUTHEASTERN FA. WILL
CONTINUE WITH ONLY AN ISOLATED THUNDER MENTION IN CENTRAL AND
EASTERN FA BUT DOMINATE EVENT WILL BE STRATIFORM SHOWERS. MODEL QPF ALSO
SHOWING IN EXCESS OF 1 INCH FROM HAYS TO DODGE CITY TO MEADE EAST.
THIS LOOKS REASONABLE WITH AMOUNT OF AVAILABLE MOISTURE WITH THIS
SYSTEM. DRY SLOT APPEARS TO BE EAST OF CWA DURING EVENT AS WELL.
WITH ALL INDICATIONS OF A VERY WET NIGHT INTO SATURDAY, WILL BUMP
POPS UP TO CATEGORICAL IN EASTERN FA. AS SYSTEM CONTINUE TO MOVE
NORTHEAST, PRECIP WILL END FROM SOUTHWEST TO NORTHEAST. 0C H85 LINE
FLIRTS WITH PORTIONS OF FA OVERNIGHT TONIGHT INTO THE MORNING BUT SOUNDING
KEEP A WARM LAYER OF +2000FT AGL AT SURFACE. CONCERN IS THAT WITH
SOME EVAPORATIVE COOLING, RAIN COULD CHANGE TO OR MIX WITH SNOW
OVERNIGHT. MODEL SOUNDINGS ALONG WITH WET BULB ZERO TEMPS AT 06Z SAT
INDICATE THE POSSIBILITY OF TEMPS COOLING TO THE LOWER 30S TO MID
30S BY SAT MORNING. IN ADDITION, TX PANHANDLE ALREADY SEEING SOME
SNOW WITH SYSTEM. HAVE ADDED SNOW IN WESTERN TIER OF COUNTIES AND A
MIX JUST EAST OF THERE. ACROSS EASTERN CWA, RAIN AND ISOLATED STORMS
REMAIN AS TEMPERATURES WILL BE A BIT WARMER. CONSIDERING AMOUNT OF
RAIN EXPECTED TONIGHT AND TOMORROW, ALREADY SATURATED GROUND AND
PREVIOUS FLOODING ISSUES WITH FIELDS AND SOME ROADS, WILL ISSUE A
FLOOD WATCH FOR PORTIONS OF CWA TONIGHT THROUGH TOMORROW.

EXPECT A QUICK REBOUND OF TEMPERATURES BY SUNDAY AS HIGH PRESSURE
RETURNS TO THE CENTRAL PLAINS. WAA ONCE AGAIN TAKES HOLD OF THE
REGION AND A PLUME OF MUCH WARMER H85 TEMPERATURES MOVE ACROSS FA.
SKIES WILL BE PARTLY TO MOSTLY SUNNY AND OVERALL THE WEATHER WILL BE
QUITE.

DAYS 3-7...

HAVE NOT CHANGED MUCH IN THE GOING FCST FOR THE PERIOD MONDAY
THROUGH FRIDAY OF NEXT WEEK.  THE MAIN ITEMS OF INTEREST FOR THE
FIRST HALF OF NEXT WEEK (SLIGHT CHANCE OF DRYLINE STORMS IN THE
EASTERN CWA MONDAY AND COLD FRONT TUESDAY) CONTINUE TO LOOK
ON-TARGET FOR NOW.  BY MID TO LATE NEXT WEEK...CERTAINLY SOME
GROWING UNCERTAINTY IN EVOLUTION OF LARGE SCALE NORTHEASTERN CONUS
UPPER LOW.  THE GFS AND ENSEMBLES SUPPORT SURFACE RIDGE FARTHER EAST
OVER THE GREAT PLAINS THURSDAY WITH NORTHEASTERLY LOW LEVEL UPSLOPE
FLOW WITH MUCH COOLER AIR.  THURSDAY NIGHT INTO FRIDAY...THE GFS
SHOWS A SUBTLE SYSTEM MOVING THROUGH THE ROCKIES TO PRODUCE
PCPN...AND WILL INSERT SILENT POPS FOR NOW.  ECMWF IS MUCH LESS
ROBUST PER THE 30/00Z RUN VALID 168HR WITH MUCH WARMER TEMPERATURES
AND SOUTH-SOUTHEASTERLY H85 TEMPS OVER MUCH OF THE WESTERN PLAINS --
THUS LARGE UNCERTAINTY EXISTS SO AM RELUCTANT TO MAKE ANY SIG
CHANGES TO TEMP FCST IN THE DAY 5-7 TIME FRAME.

AVIATION...

FAIRLY SIGNIFICANT PRECIPITATION IS EXPECTED TO IMPACT ALL THREE
TAF SITES THIS EVENING INTO EARLY TOMORROW MORNING. CEILINGS WILL
FALL TO MVFR UPON ARRIVAL OF PCPN WHICH IS EXPECTED TO START IN
GCK-DDC AROUND OR SHORTLY BEFORE 00Z...INCREASING IN INTENSITY
AROUND 03-06Z. OBSERVATIONS IN FAR WEST TEXAS AND ADJACENT FAR
EASTERN NEW MEXICO SHOW SNOW THIS AFTERNOON WITH ACCUMULATION IN
CLOVIS. NAM FORECAST TEMPERATURES 30MB AGL SHOW LOWER 30S
SPREADING NORTH AND SLOWLY EAST AS THE CENTER OF THE UPPER LOW
APPROACHES ESPECIALLY AFTER 06Z. AM GOING TO ADD A RAIN-SNOW MIX
TO THE GCK TAF WITH VISBY TO 2 MILES...HOWEVER IF IT IS ALL SNOW
AT GCK...WHICH IS ENTIRELY POSSIBLE...THEN VISBY/CEILINGS WILL ALMOST
CERTAINLY GO DOWN WELL INTO IFR RANGE IF NOT LIFR. AREAS THAT
REMAIN ALL RAIN WILL PROBABLY STAY IN THE UPPER IFR RANGE FOR
VISBY/CEILING. AS THE LOW MOVES NORTHEAST BY MIDDAY
SATURDAY...RAIN AND SUBSEQUENT LOW CEILINGS/VISBY WILL WANE.
-UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  38  56  39 /  30 100  20   0
GCK  46  35  56  36 /  20 100  20   0
EHA  46  33  62  40 /  30  70  10   0
LBL  47  34  64  36 /  40  90  20   0
HYS  53  40  52  37 /  20 100  80   0
P28  58  45  59  41 /  50 100  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY EVENING FOR KSZ030-031-045-046-
063>066-076>081-086>090.

&&

FN18/99
Hazardous weather outlook, Mar 30, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT FRI MAR 30 2007

KSZ043-044-063-076-086-312030-
SCOTT-LANE-FINNEY-HASKELL-SEWARD-
330 PM CDT FRI MAR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL MOVE INTO SOUTHWEST
KANSAS THIS EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO
THREE QUARTERS OF AN INCH...WITH LOCALLY HIGHER AMOUNTS...CAN BE
EXPECTED BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN WILL GRADUALLY COME TO AN END SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-064>066-077>081-087>090-312030-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-EDWARDS-
KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
330 PM CDT FRI MAR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD MODERATE RAIN WILL OVERSPREAD PORTIONS OF SOUTHWEST
KANSAS THIS EVENING. EMBEDDED THUNDERSTORMS COULD PRODUCE A PERIOD OF
HEAVY RAIN. ONE TO TWO INCHES OF RAIN...WITH LOCALLY HIGHER
AMOUNTS...WILL BE POSSIBLE. AREAL FLOODING COULD BECOME A PROBLEM
AS THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINFALL. PONDING
OF WATER IN FIELDS...DITCHES AND SOME SECONDARY ROADS COULD BECOME
AN ISSUE. USE CAUTION IF TRAVEL IS PLANNED AND REMEMBER...WATER
CAN BE EXTREMELY DIFFICULT TO SEE AT NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN WILL GRADUALLY COME TO AN END FROM SOUTH TO NORTH SATURDAY.
AREAL FLOODING WILL CONTINUE TO BE AN ISSUE UNTIL RAINFALL
SUBSIDES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY WATER COVERING THE ROADWAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-312030-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
330 PM CDT FRI MAR 30 2007 /230 PM MDT FRI MAR 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE RAIN WILL OVERSPREAD SOUTHWEST KANSAS THIS
EVENING. RAIN IS EXPECTED TO MIX WITH OR CHANGE TO ALL SNOW AFTER
MIDNIGHT. AT THIS TIME...LITTLE TO NO ACCUMULATION IS EXPECTED...ALTHOUGH
SLICK SPOTS ON HARD SURFACES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN AND SNOW WILL COME TO AN END SATURDAY. LITTLE TO NO SNOW
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Edwards

When
March 31, 12:00 AM CST to 8:00 AM CST
Where
Edwards County, 9 mi NW of Kinsley
Reported by
Public
Coordinates
38.012, -99.537

Rainfall of 1.60 inches fell.

Heavy Rain, Edwards

When
March 31, 12:00 AM CST to 8:00 AM CST
Where
Edwards County, 7 mi NW of Kinsley
Reported by
Public
Coordinates
37.992, -99.511

Rainfall of 1.75 inches of rain was reported.

Heavy Rain, Edwards

When
March 31, 12:00 AM CST to 8:00 AM CST
Where
Edwards County, 11 mi SSE of Kinsley
Reported by
Public
Coordinates
37.773, -99.343

Rainfall of 2.50 inches was reported.

Heavy Rain, Hodgeman

When
March 31, 12:00 AM CST to 8:00 AM CST
Where
Hodgeman County, 17 mi E of Jetmore
Reported by
Public
Coordinates
38.080, -99.588

Rainfall of 1.80 inches was reported.

Heavy Rain, Barber

When
March 31, 12:00 AM CST to 9:00 AM CST
Where
Barber County, Sun City
Reported by
COOP Observer
Coordinates
37.380, -98.920

Rainfall of 1.70 inches fell and there was extensive ponding of water in fields.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24056, 24057, 24058, 24060, 24062.